Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 183, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 12, 2008, 8:05 PM EDT for Morgan County, Owen County, Putnam County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2008, 8:05 PM EDT (00:05 UTC)
- Expired
- Jul 12, 2008, 8:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Morgan County, IN, Owen County, IN, Putnam County, IN
The radar
The Indianapolis radar (KIND), 47 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 5:28 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 130005
SVRIND
INC109-119-133-130045-
/O.NEW.KIND.SV.W.0183.080713T0005Z-080713T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
805 PM EDT SAT JUL 12 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MORGAN COUNTY IN CENTRAL INDIANA...
NORTHEASTERN OWEN COUNTY IN WEST CENTRAL INDIANA...
SOUTHEASTERN PUTNAM COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 845 PM EDT
* AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF GOSPORT...
OR 21 MILES NORTHWEST OF BLOOMINGTON...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GOSPORT BY 810 PM EDT...
PARAGON BY 825 PM EDT...
MARTINSVILLE BY 845 PM EDT...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3950 8685 3954 8626 3935 8626 3933 8660
3933 8670 3934 8670 3933 8671 3932 8685
TIME...MOT...LOC 0005Z 269DEG 22KT 3941 8673
$$
JH2 follow-up statements
000
WWUS53 KIND 130026
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
826 PM EDT SAT JUL 12 2008
INC119-133-130034-
/O.CAN.KIND.SV.W.0183.000000T0000Z-080713T0045Z/
OWEN-PUTNAM-
824 PM EDT SAT JUL 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OWEN AND
SOUTHEASTERN PUTNAM COUNTIES IS CANCELLED...
RADAR INDICATED THE WORST PART OF THE THUNDERSTORMS HAS MOVED EAST
OF THESE AREAS.
LAT...LON 3952 8659 3952 8653 3954 8626 3935 8626
3934 8658 3936 8663 3936 8662 3952 8666
TIME...MOT...LOC 0024Z 269DEG 22KT 3941 8658
$$
INC109-130045-
/O.CON.KIND.SV.W.0183.000000T0000Z-080713T0045Z/
MORGAN-
824 PM EDT SAT JUL 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHERN MORGAN COUNTY...
AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PARAGON...OR 17 MILES
NORTH OF BLOOMINGTON...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MARTINSVILLE BY 845 PM EDT...
LAT...LON 3952 8659 3952 8653 3954 8626 3935 8626
3934 8658 3936 8663 3936 8662 3952 8666
TIME...MOT...LOC 0024Z 269DEG 22KT 3941 8658
$$
JH000
WWUS53 KIND 130041
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
841 PM EDT SAT JUL 12 2008
INC109-130050-
/O.EXP.KIND.SV.W.0183.000000T0000Z-080713T0045Z/
MORGAN-
840 PM EDT SAT JUL 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORGAN COUNTY WILL
EXPIRE AT 845 PM EDT/745 PM CDT/...
A WEATHER SPOTTER REPORTED 45 MPH WINDS JUST BEFORE 830 PM NEAR
PARAGON IN SOUTHERN MORGAN COUNTY. HOWEVER RADAR NOW INDICATES THE
STORM HAS WEAKEND AND IT WAS NOW MOVING INTO JOHNSON COUNTY.
LAT...LON 3952 8659 3952 8653 3954 8626 3935 8626
3934 8658 3936 8663 3936 8662 3952 8666
TIME...MOT...LOC 0040Z 269DEG 22KT 3941 8645
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 5:31 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 12, 5:31 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 531 PM EDT SAT JUL 12 2008 .AVIATION...DISCUSSION FOR 00Z TAFS COMPLEX OF TSRA ACRS IL WILL MOVE E ACROSS TAF SITES THRU 05Z OR SO. HAVE TRIED TO TIME BEST TIMES FOR TSRA AT THE SITES AND WILL AMEND AS NECESSARY...ESPECIALLY IF TSRA CONTINUE LONGER THAN EXPECTED AS SOME MODELS HINT AT. PLENTY OF MOISTURE IN ATMS COULD PRODUCE IFR OR LOWER VSBYS IN +RA...AND WIND GUSTS AOA 30KT POSSIBLE IN TSRA. AFTER PRECIP ENDS SHUD BE A PERIOD OF MVFR CIGS THRU 10-13Z OR SO. VFR CONDS THEN EXPECTED AS HIGH PRESSURE MOVES IN. && .DISCUSSION... FCST FOCUS ON PRECIP CHCS TONIGHT. NO MODEL IS HANDLING THE UPSTREAM MO WAVE AND ASSOCIATED PRECIP AS WELL AS HOPED. WILL USE SIGNALS OF PRECIP CHCS FROM MET/MAV MOS TONIGHT ALONG WITH ENVIRONMENTAL PARAMETERS SUCH AS PWS/INSTABILITY FOR AMOUNTS OF PRECIP. IN A NUTSHELL...COMPLEX SFC PATTERN HIGHLIGHTED BY A MYRIAD OF OUTFLOW BOUNDARIES IS LEADING TO LOW CONFIDENCE ON FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. FIRST GUESS IS ACROSS THE SOUTHERN THIRD NEAR THE OUTFLOW FROM EARLIER STORMS. HOWEVER...UPSTREAM MO WAVE AND CONVECTION WILL MOVE EAST WITHIN THE 850-300MB FLOW INTO AN INCREASINGLY UNSTABLE IL ATMOSPHERE THIS EVENING...THUS IT WOULD APPEAR THAT THERE IS A RISK FOR CONVECTION ACROSS AT LEAST THE SOUTHERN HALF OF THE CWA THIS EVENING AND OVERNIGHT. EXCESSIVE RAIN POTENTIAL DOES EXIST DUE TO PWS AROUND 2 INCHES AND INCREASING INSTABILITY WHICH IS FCST TO PERSIST THROUGH 06Z TONIGHT. UPPER DIV WILL ALSO BE PRESENT AHEAD OF THE SFC BOUNDARY TONIGHT. ANOTHER CONCERN WAS THE WAVE WHICH IS EMBEDDED WITHIN THE SUBTROPICAL MONSOON PLUME WHICH WILL RIDE ALONG THE WESTERLIES ACROSS THE AREA TONIGHT. LIMITING FACTOR IS UNFAVORABLE ORIENTATION OF THE 850MB WINDS WHICH ALTHOUGH ARE FCST TO BACK THIS EVENING ARE STILL WNW IN WAKE OF THE MORNING WAVE. CURRENT THOUGHTS POINT TOWARD SOUTHERN MO/IL AND SOUTHERN IN FOR POTENTIAL FOR MORE WIDESPREAD CONVECTION THIS EVENING. AS MENTIONED...FORCING TONIGHT WILL ARISE FROM LIFT AHEAD OF THE WAVE ACROSS MO ALONG WITH DYNAMIC LIFT AHEAD OF THE 700-500MB UPPER TROUGH. HIGH PWS WITHIN SUBTROPICAL PLUME ALONG WITH UPPER DIV AND EXPECTED INSTABILITY SHOULD PROVIDE THE SETTING FOR THUNDERSTORMS WHICH ARE EFFICIENT AT PRODUCING HVY RAINS. MET/MAV MOS BOTH SHOW LIKELY OR CATEGORICAL POPS AND WILL LEAVE THE CURRENT FCST AS IS. SOME SVR RISK ALSO EXISTS AS INCREASING SHEAR INTERACTS WITH INCREASING INSTABILITY ACROSS THE REGION AHEAD OF THE MO WAVE THIS EVENING. LINGERING PRECIP SHOULD EXIT THE AREA BY MIDDAY SUNDAY AS DRIER AIR ARRIVES ON NW WINDS. MOS IS VERY CLOSE TO THE CURRENT FCST MAX TEMPS AND WILL LEAVE THE CURRENT NUMBERS AS IS. MONDAY AND BEYOND...CONDS STILL APPEAR DRY FOR MOST OF NEXT WEEK WITH THE NEXT FRONT EXPECTED TO TRY AND DROP INTO THE AREA NEXT FRI OR SAT. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CS PUBLIC...CO
Hazardous weather outlook, Jul 12, 3:55 PM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 355 PM EDT SAT JUL 12 2008 INZ021-028>031-035>049-051>057-060>065-067>072-132000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 355 PM EDT SAT JUL 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING INTO TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS. THE MORE LIKELY THREAT TONIGHT WILL BE LOCALLY HEAVY RAINS AND FLASH FLOODING WITH ANY THUNDERSTORMS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE AREAS OF 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS POSSIBLE. BEWARE OF CLOUD TO GROUND LIGHTNING THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL END BY EARLY SUNDAY MORNING...AND ARE NOT EXPECTED TO BE SEVERE...WITH LIGHTNING BEING THE PRIMARY THREAT. THERE IS A CHANCE FOR THUNDERSTORMS NEXT FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CO
In the hours before
Local storm report, Jul 12, 7:58 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
758 PM EDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND DMG 2 N ATLANTA 40.24N 86.03W
07/12/2008 TIPTON IN LAW ENFORCEMENT
TREE DOWN AND SOME POWER LINES DOWN
&&
DWMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:06 PM EDT | Flash Flood Warning | IND | Randolph | 3 hr |
| Jul 12, 8:27 PM EDT | Flash Flood Warning | IND | Hendricks, Morgan, Owen, Putnam | 3 hr |
| Jul 12, 9:23 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Rush, Shelby | 37 min |
| Jul 12, 9:26 PM EDT | Areal Flood Advisory | IND | Johnson, Rush, Shelby | 3 hr |
| Jul 12, 11:02 PM EDT | Areal Flood Warning | IND | Randolph | 12 hr |
| Jul 12, 11:33 PM EDT | Areal Flood Warning | IND | Johnson, Morgan, Putnam, Rush, Shelby | 12 hr |
| Jul 13, 12:35 AM EDT | River Flood Warning | IND | Clay, Greene | 34 hr |
| Jul 13, 3:26 AM EDT | Flash Flood Warning | IND | Randolph | 116 min |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Greene, Owen | 42 hr |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 4 days |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 4 days |
| Jul 13, 6:23 AM EDT | River Flood Warning | IND | Gibson, Knox | 42 hr |
| Jul 13, 11:39 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 37 hr |
| Jul 13, 11:39 AM EDT | River Flood Warning | IND | Sullivan, Vigo | 30 hr |
| Jul 13, 11:39 AM EDT | River Flood Warning | IND | Knox, Sullivan | 61 hr |
| Jul 13, 11:39 AM EDT | River Flood Warning | IND | Knox, Sullivan | 61 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.